Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Self-Help Tip of the Month – Medication Side Effects

Posted Jul 10 2008 4:12pm

We’ve all been there.. a doctor who listens to us describing our symptoms and then announces“that’s impossible,”implying that“it was all in our head.”It happened to me just last week. I had developed an unusual tremor in, of all places, my tongue. I was pretty scared. It made talking very difficult and, at times, it felt as if I was choking. A quick trip to my local Urgent Care clinic and a Neurologist gave me few, if any, answers. I wanted to know what was happening, why and what I could do about it. They both said that it was probably part of my inherited familial tremor.

On my Dad’s side of the family, we carry the same tremor that Katherine Hepburn struggled with, known as abenign “essential” tremor.It worsens with age yet usually doesn’t impact our daily life. My grandfather, for example, was still flying his plane in his 90’s despite the fact that his hand shook wildly on the controls. Yes, really!! I’ve certainly noticed moments of shaking since childhood that, in my forties, are now more common especially in my neck, chest and legs. Because the tongue tremor was so unusual, uncomfortable and interfered with my ability to work and talk, I freaked!

Two days later I had a hunch. I wondered if a new medication I’d been taking for my stomach,Reglan, had any unusual side effects. I quickled googled it and was floored to see that it was well known for causing, you guessed it, neck and tongue tremors, along with severe depression and anxiety. Difficulty talking or swallowing was considered an urgent side effect requiring immediate consultation with your doctor. A quick call to my gastroenterologist confirmed that both neck and tongue tremors were COMMON with this medication and that I needed to stop it immediately. He also reported that there were rare cases when the side effects could become permanent. Yikes!

How could two other doctors, including a neurologist who specializes in tremor disorders, miss this connection?? I still don’t know but what I do know is that if I had sat passively at home without asking questions, I could have had a very serious complication. In hindsight, I should have done more than glance through the medication information sheet that came with my first prescription. I didn’t pay enough attention to the potential side effects. My mistake.

Side effects are a potential risk with any medication including those used for IC/PBS.Amitryptiline (aka Elavil)is well known for trigger dry mouth, weight gain, but if you look at the rarer side effects, tachycardia and/or arrythmias can also occur. I experienced all of those symptoms and could not tolerate this type of medication.Hydroxyzine (aka Atarax or Vistaril)can trigger some drowsiness when first taken but one of the more unusual side effects is that it can also trigger vivid dreams and, for some patients, nightmares. It’s rare, but it can happen.Pentosan polysulfate (aka Elmiron)can cause headache, stomach upset, hair loss and diarrhea. But, in rare cases (less than 1%), it has also caused anemia, conjunctivitis, tinnitus and retinal hemorrhage.

My purpose in talking about side effects is not to discourage you from trying any medication but to understand that even aspirin or advil can trigger unexpected reactions. You should be aware of the types of side effects that occur so that you can catch any problems early. My mouth problems are slowly improving but it was a definite wake up call for me to be even more conscientious about my medication use.

There are several websites that provide searchable databases of medications, including:

Medline Plus – http://www.nlm.nih.gov/medlineplus/druginformation.html

Drugs.com - http://www.drugs.com

RX List – http://www.rxlist.com

Wikipedia – http://www.wikipedia.com

If you’re not familiar with the Physician’s Desk Reference (PDR), you should be. It is available in most libraries and on the web. This is an industry guide that you can use to research your medications, including the dosages, uses and potential side effects. It also includes pictures of pills so that you can confirm that you are taking the correct medication.

Your pharmacist can also be a great resource for information. My pharmacy provides pharmacy consultation services with almost all new prescriptions. And, ultimately, take the time during your appointments to ask your doctor what the potential risks of medications are. Is there a medication with fewer side effects? Is there a medication which is more affordable? It’s a little naïve to accept a prescription for a new medication without having some information about what that medication is supposed to do for you.

Well-known and somewhat controversial author Bernie Siegel MD once wrote that he didn’t want his cancer patients to be“patient.”He didn’t want them to passively sit in a hospital bed, quietly waiting for people to help. He wanted his patients to be“respants,”which stands for“responsible participants in their medical care.”He wanted them to be noisy. He wanted them to ask questions. He gave them permission to be angry, if needed. He wanted them to active and to be bold. In other words, he wanted his patients to fight back physically, mentally and emotionally. Some situations require patience… but many more require action.

Thus, when you find yourself struggling with a new symptom, a new reaction or something which genuinely doesn’t feel right or frightens you, I think it pays to be active. Don’t be patient. Pick up the phone and ask someone. Call your doctor. Speak with the nurse. Talk with your pharmacist. And, as in my case, if you don’t get assistance, keep asking until you do.

Post a comment
Write a comment:

Related Searches